Published online Jul 28, 2022. doi: 10.3748/wjg.v28.i28.3732
Peer-review started: April 7, 2022
First decision: May 9, 2022
Revised: May 21, 2022
Accepted: June 30, 2022
Article in press: June 30, 2022
Published online: July 28, 2022
Secondary sclerosing cholangitis, characterized by biliary obstruction, can be caused by drugs such as immune checkpoint inhibitors (ICIs). While there a few reports of sclerosing cholangitis after immune checkpoint inhibitor administration, no case has been reported after discontinuation of such drugs.
A 68-year-old man who underwent chemotherapy for lung adenocarcinoma with bone metastasis presented with abdominal pain and fever 4 mo after the final administration of pembrolizumab. Computed tomography revealed thickening of the gallbladder wall and dilatation of the common bile duct. Endoscopic retro-grade cholangiopancreatography revealed an irregularly narrowed intrahepatic bile duct. Biopsy of the bile duct demonstrated that CD8+ T cells were predominant over CD4+ T cells. Liver biopsy showed dominant infiltration of CD8+ T in the portal tract, but onion-skin lesions were not observed. The patient was diagnosed with immune-related sclerosing cholangitis induced by pembrolizumab. Administration of methylprednisolone and endoscopic nasobiliary drainage were performed, but the cholangiography and laboratory test findings did not improve. No further treatment was administered due to disease progression, and the patient was referred for palliative care.
Immune-related sclerosing cholangitis may have a late onset, and such cases occurring after discontinuation of ICIs should be carefully managed.
Core Tip: Immune checkpoint inhibitors have become a new standard in cancer treatment, but have often been reported to induce adverse events, called immune-related adverse events (irAEs). Biliary system complications, such as irAEs, remain rare, and the management strategy remains unclear. We present herein, a rare case of delayed immune-related sclerosing cholangitis (SC) after discontinuation of pembrolizumab. Our case emphasizes that immune-related SC can occur later, but the mechanisms have not yet been elucidated. As such, our case contributes to new knowledge in the hopes of being able to establish proper diagnostic criteria and management strategies for similar patients.